Advertisement
Advertisement

Read Now: HIV 2014 Year in Review >>

Medical News

Painful Bone Problem More Common in HIV Patients

July 19, 2002


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

Around 4 percent of HIV-positive patients may unknowingly have the bone disorder osteonecrosis, a potentially painful and debilitating condition, suggests new research in the July 2 issue of Annals of Internal Medicine (2002;137:17-24). Osteonecrosis is a disorder characterized by the death of bone. As bone dies, it weakens and can collapse, causing pain. The investigators, led by Dr. Joseph A. Kovacs of the National Institutes of Health, found no trace of the condition in the HIV-negative study participants.

During the study, Kovacs and his team used magnetic resonance imaging (MRI) to scan the bones of 339 adults with HIV who had no symptoms of osteonecrosis, as well as of 118 HIV-negative volunteers. Researchers found that 15 -- slightly more than 4 percent -- of the asymptomatic patients with HIV had evidence of osteonecrosis in their hipbones.

More and more doctors are now diagnosing osteonecrosis in HIV patients, Kovacs and colleagues noted. The Food and Drug Administration has been receiving a growing number of notifications of new cases of osteonecrosis in the HIV-positive population. Exactly how many people in the general US population develop osteonecrosis is not known. According to recent estimates, between 10,000 and 20,000 new US cases are diagnosed each year.

Kovacs said that certain factors appeared to be associated with the development of osteonecrosis in HIV patients. For example, the condition seemed to appear more frequently in patients who took steroids, testosterone or blood fat-lowering drugs to treat the side effects of protease inhibitors. Kovacs stressed that these drugs may not, in fact, have induced the condition. "Whether these [drugs] are causal or not, we can't say," he said.

Advertisement
Previous research suggested protease inhibitors might play a role in the development of osteonecrosis. However, the current study detected no link between the two, likely because there was no comparison group -- more than 90 percent of the HIV-positive participants were taking protease inhibitors, Kovacs said.

Osteonecrosis was first diagnosed in HIV-positive patients in 1990 -- before the appearance of protease inhibitors -- but more cases are being reported now that the drugs have become more common, Kovacs noted. However, since these drugs became available people are also living much longer with HIV, which could also explain the increase in osteonecrosis. Osteonecrosis "may somehow be related to HIV infection itself," Kovacs speculated.

Back to other CDC news for July 19, 2002

Previous Updates

Adapted from:
Reuters Health
07.16.02; Alison McCook




This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update.
 

Advertisement